Alert archive / New Jersey / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 105, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Oct 2, 2018, 7:23 PM EDT for Sussex County, New Jersey. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2018, 7:23 PM EDT (23:23 UTC)
- Expired
- Oct 2, 2018, 8:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 141 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 4:57 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
472
WUUS51 KPHI 022323
SVRPHI
NJC037-030015-
/O.NEW.KPHI.SV.W.0105.181002T2323Z-181003T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
723 PM EDT TUE OCT 2 2018
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Sussex County in northwestern New Jersey...
* Until 815 PM EDT.
* At 722 PM EDT, a severe thunderstorm was located near Pecks Pond,
or 14 miles west of Montague, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Port Jervis, Newton, Montague, Hopatcong, Franklin, Hamburg,
Ogdensburg, Sussex, Milford, Branchville, Andover, Flatbrookville,
High Point, Lake Mohawk, Greendell, Five Points, Pellettown,
Crandon Lakes and Hainesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.
&&
A tornado watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania. A tornado watch also remains in effect until midnight
EDT for northern and northwestern New Jersey.
LAT...LON 4127 7450 4104 7455 4099 7461 4091 7476
4108 7494 4110 7499 4116 7490 4121 7486
4124 7486 4132 7480 4132 7477 4135 7475
4135 7468
TIME...MOT...LOC 2322Z 284DEG 23KT 4126 7507
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
o'Hara2 follow-up statements
603
WWUS51 KPHI 022342
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
742 PM EDT TUE OCT 2 2018
NJC037-030015-
/O.CON.KPHI.SV.W.0105.000000T0000Z-181003T0015Z/
Sussex NJ-
742 PM EDT TUE OCT 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SUSSEX COUNTY...
At 741 PM EDT, a severe thunderstorm was located over Dingmans Ferry,
or 7 miles southwest of Montague, moving east at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Port Jervis, Newton, Montague, Franklin, Hamburg, Ogdensburg, Sussex,
Milford, Branchville, Andover, Flatbrookville, High Point, Lake
Mohawk, Greendell, Five Points, Pellettown, Crandon Lakes and
Hainesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania. A tornado watch also remains in effect until midnight
EDT for northwestern New Jersey.
LAT...LON 4127 7453 4108 7457 4102 7462 4093 7478
4108 7494 4110 7499 4116 7490 4121 7486
4124 7486 4132 7480 4132 7477 4135 7475
4134 7468
TIME...MOT...LOC 2341Z 278DEG 23KT 4124 7490
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
PO441
WWUS51 KPHI 022358
SVSPHI
Severe Weather Statement
National Weather Service MOUNT HOLLY NJ
758 PM EDT TUE OCT 2 2018
NJC037-030015-
/O.CON.KPHI.SV.W.0105.000000T0000Z-181003T0015Z/
Sussex NJ-
758 PM EDT TUE OCT 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SUSSEX COUNTY...
At 757 PM EDT, a severe thunderstorm was located over Dingmans Ferry,
or near Montague, moving east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Port Jervis, Newton, Montague, Franklin, Hamburg, Ogdensburg, Sussex,
Milford, Branchville, Andover, Flatbrookville, High Point, Lake
Mohawk, Greendell, Five Points, Pellettown, Crandon Lakes and
Hainesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM EDT for northeastern
Pennsylvania. A tornado watch also remains in effect until midnight
EDT for northwestern New Jersey.
LAT...LON 4127 7453 4108 7457 4102 7462 4093 7478
4108 7494 4110 7499 4116 7490 4121 7486
4124 7486 4132 7480 4132 7477 4135 7475
4134 7468
TIME...MOT...LOC 2357Z 282DEG 17KT 4124 7485
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
amcWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 5:07 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Oct 2, 5:07 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 507 PM EDT Tue Oct 2 2018 .SYNOPSIS... Low pressure to our north will move offshore tonight as a trailing cold front sinks south across our region tonight. High pressure on Wednesday will be followed by a somewhat stronger cold front which is expected to cross the area Thursday afternoon and evening. High pressure will again build into the Northeast and mid-Atlantic for Friday. High pressure will continue to dominate our weather through the weekend and into early next week as an upper level ridge builds along the East Coast. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Tornado watch has been expanded into northwest NJ. The tornado watch for PA continues through 11 PM. The tornado watch in NJ is through midnight. The very warm and humid airmass which remains over the region will be the fuel for thunderstorms through late this evening. Stationary front is currently just North of our region, with the surface low propagating into NY currently. The cold front will arrive this evening/overnight as the low gets further east. Scattered showers and a few thunderstorms have developed well ahead of the front These may continue, especially north of the I78 corridor, through the afternoon. However, it appears the highest chances for thunderstorms, and the greatest risk for severe will come just ahead of the front after 21Z/5 PM EDT today. Still looks like there will be considerable instability, though it may not be surface based given the persistent low clouds along and north of the I78 corridor. Consequently, it seems the lower CAPE values of the GFS, with MU CAPE around 1000 J/kg in these areas, is probably more representative than the higher values depicted in the RAP and NAM. There will be 30-35 kt of 0-6 km Bulk Shear. Highest risk for both damaging winds and heavy rain should remain along and north of the I78 corridor into this evening. There is a window of a tornado threat as model soundings show some veering profiles, especially within the lowest 3 km. Late tonight, once the storms and front are through the region, should see conditions clear out. There is some risk for another round of fog late tonight, however, some dry air advection behind the front may limit fog development. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... High pressure builds in tomorrow leading to a tranquil day across the region. The previously mentioned cold front will be rather weak by the time it reaches our region, so limited cold air advection is expected behind it. Thus, temperatures tomorrow should remain above normal, with highs from the upper 60s to lower 80s across the region. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Wednesday night through Thursday night...The main concern during this time frame will be the cold frontal passage during Thursday afternoon and evening. An upper-level ridge will have begun to build over the southeast US as an upper trof brushes by to the north. There does not appear to be much large-scale forcing for UVV over the mid-Atlantic area. However, with temperatures forecast to rise into the 80s and dewpts in the mid to upper 60s, there should be instability to kick off a few thunderstorms along and ahead of the cold front. Timing of the frontal passage appears to be roughly mid- to late afternoon for the Poconos, early evening for the PHL vicinity, and mid- to late-evening for northern Delmarva. Precip should be mostly over after midnight except possibly for Delmarva. Friday through Monday... In the big picture, an upper level ridge will be building along the east coast through the weekend with a trough in the western CONUS. This should bring the area mostly dry and fair weather. In terms of the specifics, to start the period Friday a cold front will be situated near or just south of the area with high pressure building in to the north. This will result in NE flow with cooler temperatures under a mix of sun and clouds. Highs will be mostly in the 70s except 60s over the southern Poconos and NW NJ. Heading into the weekend the surface ridging looks to set up right along the coast Saturday as low pressure tracks north well to our west into the Great Lakes. This should keep temperatures near seasonal at least through Saturday as the warmer air will be directed well to our west. Skies will be variable and it's possible there could be a few isolated showers over northern and western parts of the CWA but otherwise it will be dry. By Sunday into Monday, temperatures should start to warm up as the surface high moves off the coast. && .AVIATION /21Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Scattered SHRA/TSRA mainly for KABE, KRDG, and KTTN, but possible father south along the I-95 corridor, through midnight. MVFR or IFR conditions possible in fog and stratus after 06z. Except for thunderstorm wind gusts, light south winds shifting NW expected through the overnight hours. Wednesday...VFR conditions expected. NW winds from 5 to 10 knots. Outlook... Wednesday night...Mainly VFR. Variable wind 5 knots or less. Thursday...Mostly VFR, with a chance of afternoon showers and thunderstorms, mainly around KRDG and KABE. Southwest wind 5 to 10 knots. Thursday night...Mostly VFR. A chance of evening showers and thunderstorms, mainly around KRDG and KABE. West wind 5 to 10 knots becoming northwest. Friday...Mainly VFR. Northeast wind 5 to 10 knots. Saturday and Sunday...Mainly VFR. Light and variable wind. && .MARINE... Small Craft Advisory conditions will develop on the ocean waters this afternoon, and will continue through tonight. Conditions remain below advisory levels on DE Bay. Showers and thunderstorms possible on the waters late this afternoon and this evening. Outlook... Wednesday night through Thursday night...No marine headlines are anticipated. Friday and Saturday...A northeast wind around 10 to 15 knots may cause waves to build to 4-6 feet on our ocean waters. Sunday...Sub-SCA conditions are expected. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 10 AM EDT Wednesday for ANZ450>455. && Synopsis...AMC Near Term...Johnson Short Term...Johnson Long Term...AMC/Fitzsimmons Aviation...AMC/Staarmann Marine...AMC/Johnson
Hazardous weather outlook, Oct 2, 5:04 PM EDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 504 PM EDT Tue Oct 2 2018 PAZ054-055-060>062-032115- Carbon-Monroe-Berks-Lehigh-Northampton- 504 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 392 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. In addition, storms through this evening may be capable of producing heavy rain leading localized flooding, primarily in poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ001-007-008-032115- Sussex-Warren-Morris- 504 PM EDT Tue Oct 2 2018 ...TORNADO WATCH 394 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for northern New Jersey. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. In addition, storms will be capable of producing heavy rain leading to localized flooding, primarily in poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ009-010-012-015-PAZ101>106-032115- Hunterdon-Somerset-Middlesex-Mercer-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 504 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. Some thunderstorms through this evening may be severe. The primary hazard will be damaging winds. In addition, storms will be capable of producing heavy rain leading to localized flooding, primarily in poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-016>027-PAZ070-071- 032115- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Salem- Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic- Cape May-Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia- 504 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-032115- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 504 PM EDT Tue Oct 2 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Oct 2, 2:26 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
226 PM EDT TUE OCT 2 2018
NJZ001-021915-
Sussex-
226 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...
At 225 PM EDT, a strong thunderstorm was located over Dingmans Ferry,
or 7 miles southwest of Montague, moving east at 40 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Port Jervis, Montague, Franklin, Hamburg, Sussex, Branchville,
Flatbrookville, High Point, Vernon Valley, Five Points, Pellettown,
Crandon Lakes, Highland Lake and Hainesville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4120 7437 4114 7445 4107 7495 4111 7497
4116 7490 4128 7484 4135 7475 4135 7472
4136 7470
TIME...MOT...LOC 1825Z 250DEG 33KT 4123 7491
POSpecial weather statement, Oct 2, 3:14 PM EDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
314 PM EDT TUE OCT 2 2018
NJZ001-008-022000-
Morris-Sussex-
314 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORRIS AND CENTRAL
SUSSEX COUNTIES...
At 313 PM EDT, a strong thunderstorm was located over Five Points, or
near Newton, moving east at 40 mph.
Winds up to 40 mph are possible with this storm.
This storm will be near...
Branchville around 320 PM EDT.
Hopatcong, Lake Mohawk and Pellettown around 325 PM EDT.
Ogdensburg around 330 PM EDT.
Franklin and Hamburg around 335 PM EDT.
Highland Lake and Green Pond around 340 PM EDT.
Upper Greenwood Lake around 350 PM EDT.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4120 7437 4110 7449 4107 7449 4104 7450
4105 7445 4102 7443 4103 7442 4099 7429
4096 7482 4106 7493 4112 7495 4124 7444
TIME...MOT...LOC 1913Z 258DEG 37KT 4105 7483
POSpecial weather statement, Oct 2, 5:52 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
552 PM EDT TUE OCT 2 2018
PAZ054-055-022245-
Monroe-Carbon-
552 PM EDT TUE OCT 2 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND
SOUTHWESTERN MONROE COUNTIES...
At 552 PM EDT, a strong thunderstorm was located near Slocum, or 10
miles north of Hazleton, moving east at 25 mph.
Winds up to 45 mph and half inch hail are possible with this storm.
Locations impacted include...
Mount Pocono, Jim Thorpe, Weatherly, Pocono Pines, Gilbert, Pocono
Raceway, Lake Harmony, Blakeslee, Penn Forest Reservoir, Long Pond,
Albrightsville, Kresgeville, Christmans, Sun Valley, Jonas,
Meckesville, Stoddartsville, Effort and Merwinsburg.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4113 7535 4088 7545 4091 7576 4096 7586
4098 7584 4101 7573 4103 7574 4105 7577
4109 7577 4113 7569 4112 7565 4115 7561
TIME...MOT...LOC 2152Z 279DEG 22KT 4110 7596
POLocal storm report, Oct 2, 7:07 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
707 PM EDT TUE OCT 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 E KIDDER TWP 41.06N 75.67W
10/02/2018 CARBON PA 911 CALL CENTER
A COUPLE OF TREES REPORTED DOWN IN KIDDER TOWNSHIP.
TIME ESTIMATED FROM RADAR.
&&
EVENT NUMBER PHI1801637
STAARMANNThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:26 PM EDT | Special Weather Statement | PHI | Sussex | 49 min |
| Oct 2, 3:14 PM EDT | Special Weather Statement | PHI | Sussex | 46 min |
| Oct 2, 7:22 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 53 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.